Clopidogrel Hypersensitivity Reaction
CC is a 67-year-old woman who recently underwent percutaneous coronary intervention (PCI) with stenting. She calls the cardiology office 10 days after starting her post-surgery medications and complains about a mild rash. It is determined that the rash is due to clopidogrel, and the resident running the cardiology clinic for the day calls the pharmacist to ask what his options are. How should the pharmacist respond?
Levothyroxine After Diagnosis of Hypo- and Hyperthyroidism?
AR is a 24-year-old woman who comes into the pharmacy with a new prescription for levothyroxine. She tells the pharmacist she was recently diagnosed with hypothyroidism due to Hashimoto’s disease (the most common cause of hypothyroidism in the United States). She says that her friend’s mother was diagnosed with a hyperactive thyroid and also takes levothyroxine. AR is worried that this is the wrong prescription, and she does not want to take something that will make her go more “hypo,” as she is a student and really needs to have energy for her busy life.
Case 1: Hypersensitivity reactions to clopidogrel, most commonly a rash, occur in about 1% of patients and often around day 6 of therapy. Although early stoppage of clopidogrel is an option, the resident should be counseled that such an action has been shown to be one of the strongest risk factors for stent thrombosis. Because CC’s rash is mild, the pharmacist might recommend the resident prescribe antihistamines and a short course of oral corticosteroids to manage the rash. If CC’s rash had been severe, or if her mild reaction persists, the pharmacist could recommend switching to another thienopyridine, such as ticlopidine (perhaps followed by an attempt at clopidogrel desensitization) or prasugrel (Effient). The pharmacist should inform the resident, however, that as many as 27% of patents switched to ticlopidine will experience recurrence of rash (or another hypersensivity reaction). At present, no data are available regarding the frequency of cross-reactivity to prasugrel.
Case 2: It is important that the pharmacist assure AR that levothyroxine is the correct medication for her; in fact, it is the first-line treatment for her condition, because it will increase her thyroid hormone levels back to normal. AR should be counseled that it may take a few weeks for her to notice a difference, and that her doctor may need to adjust her dose gradually to get her thyroid hormone levels where they need to be. It will also be important to clarify with AR that sometimes levothyroxine is used in patients with a hyperactive thyroid (Graves’ disease), but only after their thyroid is removed through surgery or by destroying all or part of it through treatment with radioactive iodine. After such procedures, patients may become permanently hypothyroid and need to take levothyroxine daily, just like AR.
Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Cutting is a PharmD candidate at the University of Connecticut School of Pharmacy.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs